Close
New

Medscape is available in 5 Language Editions – Choose your Edition here.

 

Sedative-Hypnotic Toxicity

  • Author: Jeffrey S Cooper, MD, FAAEM, FACEP; Chief Editor: Asim Tarabar, MD  more...
 
Updated: Dec 29, 2015
 

Background

Sedative-hypnotics are a group of drugs that cause central nervous system (CNS) depression. Benzodiazepines and barbiturates are the most commonly used agents in this class. Other agents include the nonbarbiturate nonbenzodiazepine sedative-hypnotics.

Most cases of severe sedative-hypnotic poisoning are deliberate (suicidal). These agents are also commonly abused as recreational drugs.

Barbiturates

  • Ultrashort acting - Methohexital (Brevital) and thiopental (Pentothal)
  • Short and intermediate acting - Amobarbital (Amytal), pentobarbital (Nembutal), secobarbital (Seconal), butalbital (Fioricet, Fiorinal)
  • Long acting - Phenobarbital (Luminal)

Nonbarbiturates

  • Benzodiazepines
  • Carbamates - Meprobamate (Equanil, Miltown)
  • Chloral derivatives - Chloral hydrate (Noctec)
  • Ethchlorvynol (Placidyl)
  • Piperidines - Glutethimide (Doriden), methyprylon (Noludar)
  • Quinazolinone - Methaqualone (Quaalude)
  • Imidazopyridine - Zolpidem (Ambien), zaleplon (Sonata), eszopiclone (Lunesta)
  • Antihistamines (over-the-counter sleep aids) - Diphenhydramine,d doxylamine
  • Gamma-hydroxybutyrate (GHB) and its analog gamma-butyrolactone (GBL)
Next

Pathophysiology

All the sedative-hypnotics are general CNS depressants. Most stimulate the activity of GABA, the principal inhibitory neurotransmitter in the CNS. Benzodiazepines, which are one of the most frequently prescribed medications in the world, enhance the effect of the neurotransmitter gamma-aminobutyric acid (GABA) at the GABAA receptor.[1, 2]

GHB is a sedative-hypnotic that is banned for sale to the public because of frequent abuse and serious toxic adverse effects. GHB is a neuroinhibitory neurotransmitter or neuromodulator in the CNS. It also appears to increase GABA B receptor activity and dopamine levels in the CNS.

Previous
Next

Epidemiology

Frequency

United States

According to the 2014 Annual Report of the American Association of Poison Control Centers' National Poison Data System, 55,653 single exposures were documented for the sedative/hypnotics/antipsychotics drug category. Of these, 41 resulted in death.[3]

In 1998, a total of 70,982 sedative-hypnotic exposures were reported to US poison control centers, of which 2310 (3.2%) resulted in major toxicity and 89 (0.1%) resulted in death.

Mortality/Morbidity

Most of the serious ingestions are suicide-related. These drugs are also used with other drugs of abuse (eg, amphetamines, hallucinogens) to offset stimulatory effects.[4]

Because they are prescribed so commonly, benzodiazepines have the highest morbidity and mortality of the sedative-hypnotics.

Death from sedative-hypnotics is caused by respiratory arrest. Alprazolam (Xanax) is relatively more toxic than other benzodiazepines in overdose.

Chloral hydrate, barbiturates, and related sedatives had a much higher toxicity index (fatalities per prescriptions) than benzodiazepines, buspirone, zolpidem, and zopiclone in a study from the United Kingdom.[5]

Previous
 
 
Contributor Information and Disclosures
Author

Jeffrey S Cooper, MD, FAAEM, FACEP Faculty Attending Physician, Department of Emergency Medicine, University of Nebraska Medical Center; Medical Director, Hyperbaric Medicine Center, The Nebraska Medical Center

Jeffrey S Cooper, MD, FAAEM, FACEP is a member of the following medical societies: Undersea and Hyperbaric Medical Society, Wilderness Medical Society, American College of Emergency Physicians

Disclosure: Nothing to disclose.

Specialty Editor Board

John T VanDeVoort, PharmD Regional Director of Pharmacy, Sacred Heart and St Joseph's Hospitals

John T VanDeVoort, PharmD is a member of the following medical societies: American Society of Health-System Pharmacists

Disclosure: Nothing to disclose.

Michael J Burns, MD Instructor, Department of Emergency Medicine, Harvard University Medical School, Beth Israel Deaconess Medical Center

Michael J Burns, MD is a member of the following medical societies: American Academy of Clinical Toxicology, American College of Emergency Physicians, American College of Medical Toxicology, Society for Academic Emergency Medicine

Disclosure: Nothing to disclose.

Chief Editor

Asim Tarabar, MD Assistant Professor, Director, Medical Toxicology, Department of Emergency Medicine, Yale University School of Medicine; Consulting Staff, Department of Emergency Medicine, Yale-New Haven Hospital

Disclosure: Nothing to disclose.

Additional Contributors

Lance W Kreplick, MD, FAAEM, MMM Medical Director of Hyperbaric Medicine, Fawcett Wound Management and Hyperbaric Medicine; Consulting Staff in Occupational Health and Rehabilitation, Company Care Occupational Health Services; President and Chief Executive Officer, QED Medical Solutions, LLC

Lance W Kreplick, MD, FAAEM, MMM is a member of the following medical societies: American Academy of Emergency Medicine, American Association for Physician Leadership

Disclosure: Nothing to disclose.

References
  1. Chen HY, Albertson TE, Olson KR. Treatment of drug-induced seizures. Br J Clin Pharmacol. 2015 Jul 14. [Medline].

  2. Weaver MF. Prescription Sedative Misuse and Abuse. Yale J Biol Med. 2015 Sep. 88 (3):247-56. [Medline].

  3. Mowry JB, Spyker DA, Brooks DE, McMillan N, Schauben JL. 2014 Annual Report of the American Association of Poison Control Centers' National Poison Data System (NPDS): 32nd Annual Report. Clin Toxicol (Phila). 2015 Dec. 53 (10):962-1147. [Medline].

  4. Richards JR, Albertson TE, Derlet RW, Lange RA, Olson KR, Horowitz BZ. Treatment of toxicity from amphetamines, related derivatives, and analogues: a systematic clinical review. Drug Alcohol Depend. 2015 May 1. 150:1-13. [Medline].

  5. Buckley NA, McManus PR. Changes in fatalities due to overdose of anxiolytic and sedative drugs in the UK (1983-1999). Drug Saf. 2004. 27(2):135-41. [Medline].

  6. Jay SJ, Johanson WG Jr, Pierce AK. Respiratory complications of overdose with sedative drugs. Am Rev Respir Dis. 1975 Nov. 112(5):591-8. [Medline].

  7. Barnett R, Grace M, Boothe P, et al. Flumazenil in drug overdose: randomized, placebo-controlled study to assess cost effectiveness. Crit Care Med. 1999 Jan. 27(1):78-81. [Medline].

  8. Bledsoe BE. No more coma cocktails. Using science to dispel myths & improve patient care. JEMS. 2002 Nov. 27(11):54-60. [Medline].

  9. Clark RF, Sage TA, Tunget C, Manoguerra AS. Delayed onset lorazepam poisoning successfully reversed by flumazenil in a child. Case report and review of the literature. Pediatr Emerg Care. 1995 Feb. 11(1):32-4. [Medline].

  10. Tintinalli JE, et al, eds. Emergency Medicine: A Comprehensive Study Guide. 4th ed. New York: McGraw-Hill; 1995.

  11. Rosen P, Barkin R, et al, eds. Emergency Medicine: Concepts and Clinical Practice. 3rd ed. St Louis: Mosby-Year Book; 1996.

  12. Giri AK, Banerjee S. Genetic toxicology of four commonly used benzodiazepines: a review. Mutat Res. 1996 Jun. 340(2-3):93-108. [Medline].

  13. Greenberg DA, Simon RP. Flexor and extensor postures in sedative drug-induced coma. Neurology. 1982 Apr. 32(4):448-51. [Medline].

  14. Hamad A, Sharma N. Acute zolpidem overdose leading to coma and respiratory failure. Intensive Care Med. 2001 Jul. 27(7):1239. [Medline].

  15. Hojer J, Salmonson H, Sundin P. Zaleplon-induced coma and bluish-green urine: possible antidotal effect by flumazenil. J Toxicol Clin Toxicol. 2002. 40(5):571-2. [Medline].

  16. Isbister GK, O'Regan L, Sibbritt D, Whyte IM. Alprazolam is relatively more toxic than other benzodiazepines in overdose. Br J Clin Pharmacol. 2004 Jul. 58(1):88-95. [Medline].

  17. Liskow B, Pikalov A. Zaleplon overdose associated with sleepwalking and complex behavior. J Am Acad Child Adolesc Psychiatry. 2004 Aug. 43(8):927-8. [Medline].

  18. Lovett B, Watts D, Grossman M. Prolonged coma after eszopiclone overdose. Am J Emerg Med. 2007 Jul. 25(6):735.e5-6. [Medline].

 
Previous
Next
 
 
 
 
All material on this website is protected by copyright, Copyright © 1994-2016 by WebMD LLC. This website also contains material copyrighted by 3rd parties.